Pennsylvania, 2021

Winter Weather in Pennsylvania, January 16 to 17, 2021

January 16 to 17, 2021 · NWS PBZ · 4 events in 3 counties and zones

A passing upper low provided a period of snow showers across the region mainly during the morning of January 16th, with lighter snow persisting into the following night. Some areas experienced a period of freezing fog before the snow, creating some slicks spots on untreated roads.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

A passing upper low provided a period of snow showers across the region mainly during the morning of January 16th, with lighter snow persisting into the following night. Some areas experienced a period of freezing fog before the snow, creating some slicks spots on untreated roads.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jan 16, 7:09 AM EST, 1 hour 51 minutes earlier.

Area forecast discussion, Jan 16, 7:09 AM EST, 1 hour 51 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
709 AM EST Sat Jan 16 2021

.SYNOPSIS...
Colder temperatures and intermittent snow showers will prevail
throughout the weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
Positive vorticity advection this morning and a shortwave temperature
trough aloft in the Ohio Valley is allowing for scattered snow
showers to develop with ample moisture available through the DGZ.
The chance for snow showers will continue this morning with a shift
in the wind from the west, when orographic lift is likely to
accumulate snow in the higher elevations through the period. Most
locations will see less than an inch in accumulation, with the ridges
being the focal point for higher amounts.

Expected snow accumulation in the ridges has warranted a Winter
Weather Advisory which will go into effect at 1 PM. Total snowfall
accumulation will be 3-5 inches in the highest terrain.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY/...
Though the bulk of accumulating snow will be done with by Sunday
morning, the chance for snow showers will continue through the day
as another shortwave approaches from the Great Lakes.

This wave will propagate northeastward Sunday night which will
decrease the snow shower coverage. In the wake of the exiting upper
low, heights will briefly rise and most of the snow shower activity
should be confined to the I-80 corridor and ridges with the minor
cold advection and westerly winds.

Temperatures Sunday and Monday will be near seasonal values.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
Periodic snow showers are possible through the rest of the week as a
series of shortwave troughs cross the region.

&&

.AVIATION /12Z SATURDAY THROUGH WEDNESDAY/...
Areas of LIFR to MVFR fog, freezing fog and -shsn are expected to
continue this morning with saturated low lvls.

Widespread MVFR is expected with sct -shsn later this morning thru
aftn as an upper low moves across the region. With low convective
thresholds, snow showers should become enhanced this aftn with tempo
IFR for most ports. Snow showers should taper off this eve as the
upper low shifts east and temps fall below convective thresholds,
though widespread MVFR cigs should continue with low lvl moisture in
place.

.Outlook...
Restrictions and ocnl shsn are likely thru Tue with a series of
crossing troughs.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...None.
OH...None.
WV...Winter Weather Advisory from 1 PM this afternoon to 7 AM EST Sunday
     for WVZ512>514.

&&
Hazardous weather outlook, Jan 16, 3:51 AM EST, 5 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
351 AM EST Sat Jan 16 2021

OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-029-
031-073>076-WVZ001>004-012-021-509>511-170900-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest-
Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny-Armstrong-
Indiana-Washington-Greene-Westmoreland-Westmoreland Ridges-Fayette-
Fayette Ridges-Hancock-Brooke-Ohio-Marshall-Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
351 AM EST Sat Jan 16 2021

This Hazardous Weather Outlook is for east central Ohio, northwest
Pennsylvania, southwest Pennsylvania, western Pennsylvania,
northern West Virginia and the northern panhandle of West Virginia.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

WVZ512>514-170900-
Eastern Preston-Western Tucker-Eastern Tucker-
351 AM EST Sat Jan 16 2021

...WINTER WEATHER ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO
7 AM EST SUNDAY...

This Hazardous Weather Outlook is for northern West Virginia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Special weather statement, Jan 16, 6:08 AM EST, 2 hours 52 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
608 AM EST Sat Jan 16 2021

OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-029-
031-073>076-WVZ001>004-161315-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest-
Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny-Armstrong-
Indiana-Washington-Greene-Westmoreland-Westmoreland Ridges-
Fayette-Fayette Ridges-Hancock-Brooke-Ohio-Marshall-
Including the cities of New Philadelphia, Dover, Carrollton,
Malvern, East Liverpool, Salem, Columbiana, Coshocton, Cadiz,
Steubenville, Zanesville, Cambridge, Martins Ferry,
St. Clairsville, Caldwell, Woodsfield, Sharon, Hermitage,
Grove City, Oil City, Franklin, Tionesta, New Castle,
Ellwood City, Butler, Clarion, Punxsutawney, Brookville,
Aliquippa, Beaver Falls, Ambridge, Monaca, Pittsburgh Metro Area,
Kittanning, Ford City, Indiana, Washington, Canonsburg,
Waynesburg, Murrysville, Greensburg, New Kensington,
Lower Burrell, Latrobe, Monessen, Ligonier, Donegal, Uniontown,
Champion, Ohiopyle, Weirton, Follansbee, Wellsburg, Wheeling,
and Moundsville
608 AM EST Sat Jan 16 2021

Freezing fog is occurring this morning. Use caution while driving,
especially on bridges and overpasses. Sidewalks will be slippery
as well if left untreated.
Special weather statement, Jan 16, 8:51 AM EST, 9 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
851 AM EST Sat Jan 16 2021

OHZ041-050-PAZ013>015-020-021-029-031-073-075-076-WVZ001>004-012-021-
509-510-161445-
Jefferson-Clarion-Fayette
Ridges-Brooke-Greene-Westmoreland-Marion-Monongalia-Washington-
Allegheny-Marshall-Butler-Ridges of Eastern Monongalia and
Northwestern
Preston-Lawrence-Ohio-Beaver-Hancock-Columbiana-Wetzel-Fayette-
851 AM EST Sat Jan 16 2021

...PATCHY BLACK ICE AND SCATTERED SNOW SHOWERS CAUSING SLICK SPOTS
THIS MORNING...

A cluster of snow showers over southeastern Ohio and southwestern PA
and moving northeast could result in a quick inch of accumulating
snow and reduced visibilities. This along with patchy black ice due
to freezing fog could result in slick road conditions, especially
along untreated roads, bridges, and overpasses.

Be prepared for snow or ice covered roads. Slow down and allow extra
time when traveling. Please use extreme caution, especially on
bridges, overpasses and around curves. Allow plenty of stopping
distance and avoid braking suddenly.

LAT...LON 3947 8049 3962 8043 3961 8059 3972 8059
      3972 8083 3976 8087 3991 8076 4016 8070
      4016 8088 4056 8092 4061 8058 4085 8052
      4102 7928 4095 7969 4067 7969 4053 7945
      3972 7972 3971 7979 3940 8003
TIME...MOT...LOC 1343Z 237DEG 16KT 4028 8027

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 winter weather. Local standard time, as filed.

Winter Weather, Allegheny

When
January 16, 9:00 AM EST to January 17, 1:00 AM EST
Where
Allegheny forecast zone
Reported by
CoCoRaHS
Coordinates
40.469, -79.981 (the zone’s center; the record gives no point)

One to three inches of snow was observed, with a maximum of 3.5 inches at Bridgeville.

Winter Weather, Allegheny

When
January 16, 9:00 AM EST to January 17, 1:00 AM EST
Where
Allegheny forecast zone
Reported by
CoCoRaHS
Coordinates
40.469, -79.981 (the zone’s center; the record gives no point)

Two to three inches of snow was reported, highest near New Brighton.

Winter Weather, Butler

When
January 16, 9:00 AM EST to January 17, 1:00 AM EST
Where
Butler forecast zone
Reported by
CoCoRaHS
Coordinates
40.912, -79.913 (the zone’s center; the record gives no point)

One to four inches of snow was reported in the county, with the higher end observed near Cabot.

Winter Weather, Washington

When
January 16, 9:00 AM EST to January 17, 1:00 AM EST
Where
Washington forecast zone
Reported by
CoCoRaHS
Coordinates
40.189, -80.248 (the zone’s center; the record gives no point)

One to three inches of snow fell, with the high of 3 inches reported at Canonsburg.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2021Every state in 2021This day in weather historyWarnings in Pennsylvania, January 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 939694, 939695, 939696, 939697.